Pennsylvania, 2018

Tornado in Pennsylvania, May 13, 2018

May 13, 2018 · NWS CTP · 1 event in 1 county or zone

An EF0 tornado was confirmed near Buffalo Mills in Bedford County by a NWS storm survey. Maximum wind speeds were estimated at 80 mph, with a path length of one-quarter of a mile and a maximum path width of approximately 100 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF0 tornado was confirmed near Buffalo Mills in Bedford County by a NWS storm survey. Maximum wind speeds were estimated at 80 mph, with a path length of one-quarter of a mile and a maximum path width of approximately 100 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 13, 3:01 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 13, 3:01 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
401 PM EDT Sun May 13 2018

.SYNOPSIS...
A frontal boundary will remain over or just south of
Pennsylvania right into the upcoming week. The front will keep
the pattern unsettled with an almost daily chance of rain, along
with an occasional mainly afternoon and evening thunderstorm.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers associated with the morning/weakening MCS has moved east
of the I-81 corridor, and the bulk of the CWA has stayed dry
through the mid afternoon hours under compensating subsidence
and weak ridging with cool llvl damming and thick cloud cover
across practically the entire CWA.

Additional energy in the form of a compact mid to upper level
short wave and nose of much higher sfc based capes of 2000-3000
J/KG will help to quickly fire off new, and strengthen existing
convection moving into W-Central and SWRN PA ATTM. Within this
area of best cape approaching the Laurel Highlands are EHIs of
1-1.5 M2/S2...leading to the low probability for transient
supercells for the next several hours over our SW 3-4 counties
along and just to the SW of the serpentine quasi stnry front.

SPC upgraded (with their 1630Z update) the SW fringe of our CWA
and adjacent SW PA into a slight risk of SVR TSRA late this
afternoon into tonight, and noted the increasing chc for the
issuance of a SVR watch within the next hour.

Additional rainfall from this next round of late day/evening
TSRA (on top of the 0.5 and 1.0 inch amounts that fell earlier
today, will likely be enough to cause a few instances of
transient, poor drainage or minor small stream flooding of low
lying areas. The main threat for the minor flooding appears to
be over the southern tier counties of PA (within and on the
southern edge of the 925-850 mb instability gradient).

WPC has a MRGL risk of excessive rainfall across much of Central
and Southern PA for the 12Z Sunday through 12Z Monday period.
Most likely, there will be a few streams get to bankfull or
slightly out of their banks. Most likely problems will be wet
basements and ponding of water on roads and in gullies. No need
for any manner of flood watch at this point.

Temps should remain very static through the rest of this
afternoon, especially in the east where the wind will remain
easterly all day. The wind will be from the south over the
Laurels through 22 or 23Z, which along with significant erosion
of the low clouds and shallow llvl inversion has allowed temps
to jump into the low-mid 70s there. Within the expansive area of
cool air damming temps remained in the 50s to near 60F (or
10-15 degrees below normal).

Much weaker forcing and lack of lift tonight into early Monday
means there will be more in the way of patchy showers/areas of
drizzle. The wind will be light but convergent across the area
with easterly flow in the east and W/SWrly flow in the west.
Moisture remains high tonight, and we can't totally remove the
mention of showers. But, QPF is meager. Cloud bases will slowly
lower several hundred FT again tonight to shroud most of the
higher ridge tops in fog.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
LI's do dip again in the SW late in the day Mon, so some TSRA
are possible once again. A few more breaks will develop in the
clouds on Monday, and temps should rise above normal - at this
point, it appears 5 to 10F above normal. PWATs will rise to 2-3
sigma 18Z Monday-00Z Tuesday, and both GEFS and SREF sfc-based
capes climb to a mean of 1200-1500 j/kg or better across much
of the SW third to half of PA. So, expect another few rounds of
late afternoon/evening SHRA/TSRA across much of the region,
supported by SPC's marginal risk over that same area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

Pennsylvania will be sandwiched between a large upper level low
moving across northern Canada and a low moving through the Gulf
of Mexico. The resulting stationary boundary will drape across
the region through the midweek period. This unsettled weather
will keep increasing moisture/dewpoints and above average PWATS.

This suggests a daily risk for showers and thunderstorms. Areas
of locally heavy rainfall are possible, with the potential for
multiple rounds of convection. The specific areas most likely to
receive heavy rains will likely be somewhat difficult to pin
down until the short term when models begin to resolve
mesoscale/convective processes. The upper low moving across the
northeastern Gulf of Mexico will supply additional moisture
which is projected to advect northward toward the Mid Atlantic
by Wednesday. The deep moisture plume interacting with the
nearly stationary west- east frontal zone could set up the
potential for organized moderate to heavy rainfall later this
upcoming week.

Temperatures should be above seasonal climate averages next
week with a muggy summertime/humid feel given dewpoints in the
60s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Widespread IFR to LIFR Cigs with mainly MVFR to VFR vsbys are
expected for the rest of today, and a nearly stationary frontal
boundary will stay along or just to the south of the PA/MD
border through Monday before temporarily lifting north over the
Commonwealth on Tuesday.

High resolution convective allowing models show the next round
(or few) of showers/scattered TSRA developing across NE Ohio
and SW/WCentral PA in the next few hours and moving from about
280 deg...along and to the north of the aforementioned sfc
frontal boundary.

TSRA Impacts will be includes for all TAF sites except for KBFD
and KIPT that are indicated to stay stable enough at the sfc
and aloft to support deep updrafts.

Expects cigs to some back down early tonight and settle in the
IFR through VLIFR range by...or shortly after midnight EDT.

Outlook...

Mon...AM rain/low cigs possible. PM thunderstorm impacts
possible - mainly across the southwestern third of Pa.

Tue-Thu...AM fog possible. Scattered PM thunderstorm impacts
likely Tuesday afternoon/early Tuesday evening, and still
possible Wednesday and Thursday afternoon/evening, mainly
across the southern half of PA.

&&

.HYDROLOGY...
The static Bermuda high and W-E frontal boundary near-overhead
will make it a very wet period this week, as juicy tropical air
is pushed north and over a stubborn, nearly stationary frontal
boundary that will be located near, or just south of the
Mason/Dixon line.

Gradually wetter soil will make it easier for flooding to occur
through the week. At this point, no great/widespread threat for
flooding exists, so a flood watch is not anticipated. But, the
approach of a quasi- tropical system later in the week may ramp
up flooding chances.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Ceru/Steinbugl
AVIATION...Lambert
HYDROLOGY...
Hazardous weather outlook, May 13, 3:30 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
430 PM EDT Sun May 13 2018

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-142030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
430 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible Tuesday afternoon and
evening, especially across the region near and to the south of
Interstate 80. Additionally, minor flooding problems may develop
throughout poor drainage areas, and along small creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-034-142030-
Somerset-Bedford-
430 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

A few strong to severe thunderstorms with gusty winds are possible
late this afternoon and evening. Additionally, some minor flooding
problems are possible throughout poor drainage areas, and also along
small creeks and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible again Monday and
Tuesday afternoon and evening. Additionally, minor flooding problems
may develop throughout poor drainage areas, and along small creeks
and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>026-035-036-142030-
Cambria-Blair-Huntingdon-Fulton-Franklin-
430 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong to severe thunderstorms with gusty winds are possible
into the evening. Additionally, some minor flooding problems are
possible throughout poor drainage areas, and also along small creeks
and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and
isolated instances of large hail are possible again Monday and
Tuesday afternoon and evening. Additionally, minor flooding problems
may develop throughout poor drainage areas, and along small creeks
and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 13, 4:59 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN NEAR GRAY.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD
            NEAR GRAY.

0538 PM     TSTM WND DMG     1 N ACOSTA              40.11N  79.04W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA.

&&

EVENT NUMBER CTP1801786 CTP1801787 CTP1801788

EVANEGO
Local storm report, May 13, 5:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     1 WNW GRAY              40.14N  79.11W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN NEAR INTERSECTION OF TIPTON ROAD AND
            KEYSERTOWN ROAD.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN NEAR GRAY.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD
            NEAR GRAY.

0538 PM     TSTM WND DMG     1 N ACOSTA              40.11N  79.04W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA.

0552 PM     TSTM WND DMG     1 SW HOOVERSVILLE       40.14N  78.93W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG ROUTE 403 SOUTH OF HOOVERSVILLE.

&&

EVENT NUMBER CTP1801789 CTP1801786 CTP1801787 CTP1801788 CTP1801790

EVANEGO
Local storm report, May 13, 5:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     1 WNW GRAY              40.14N  79.11W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN NEAR INTERSECTION OF TIPTON ROAD AND
            KEYSERTOWN ROAD.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN NEAR GRAY.

0534 PM     TSTM WND DMG     GRAY                    40.14N  79.09W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD
            NEAR GRAY.

0538 PM     TSTM WND DMG     1 N ACOSTA              40.11N  79.04W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA.

0552 PM     TSTM WND DMG     1 SW HOOVERSVILLE       40.14N  78.93W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG ROUTE 403 SOUTH OF HOOVERSVILLE.

0601 PM     TSTM WND DMG     SEVEN SPRINGS           40.03N  79.29W
05/13/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            LARGE TREE ON WIRES NEAR SEVEN SPRINGS GOLF COURSE,
            PARTIALLY BLOCKING ROADWAY.

&&

EVENT NUMBER CTP1801789 CTP1801786 CTP1801787 CTP1801788 CTP1801790
CTP1801791

EVANEGO

The radar

The State College radar (KCCX), 122 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bedford

When
May 13, 5:19 PM EST to 5:20 PM EST
Where
Bedford County, 1.56 mi N of Bard to 1.2 mi N of Bard
Rating
EF0
Path length
0.49 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.952, -78.673

An EF0 tornado knocked down a couple dozen trees in a rural area just south of Brant Hollow Road to the west of Buffalo Mills. The path length was nearly half a mile, with a path width of approximately 100 yards. Peak winds were estimated at 80 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745811.